Can Urine Burn Skin After Chemo??

  1. Have a pt. with Ca. of the bladder. He's had nephrostomy tubes inserted, but the first set leaked quite badly. When I went to change his dressing, I found there was a circle of brown, necrotic skin around the nephrostomy tube. The skin was also discouloured in other places, and the discolouration followed the contour of the catheter fasteners.

    Could this be from the chemo being excreted in his urine, and buring the skin?? How should I treat the necrotic areas?

    Also, the skin under the cath. fasteners is a mess!! It looks like he may be allergic to the adhesive. I removed the old fasteners (Statlocks) and replaced them with another brand, after cleaning the skin really well, and spraying with Convatec No-sting Skin Barrier spray. Any other suggestions for protecting his skin? The areau that was under the fasteners was very red and itchy with small pin-point blisters which broke when I washed the skin with NS. Really does look like an allergy to me.
    •  
  2. 6 Comments

  3. by   NRSKarenRN
    I have seen that happen before to nephrostomy tube patient and chemo if leaking.

    I would not do anything to necrotic area until blistered skin healed and leaks are stopped. Nss flush to skin necessary. I would change appliance q 3 days---daily if still leaking. Fan dry skin, apply stomadesive powder to excoriated areas ----if fungal rash, tolfinate athleete's foot powder will work(OTC product in US).

    Let powder air dry. Might need stomahesive paste too around Nephro tube to seal area, dry till tacky then apply appliance.

    Once excoriated skin healed, sometimes necrotic are will just slough off with new skin beneath. Will need to think about debriding agent--think I've used mesalt ribbon before as dry product with impregnated sodium crystals and you don't want anything more wet in area.

    Hoolie, any advice here??
  4. by   Jay-Jay
    Have voicemailed our wound/ostomy resource nurse for advice. The necrotic skin has peeled already.

    Karen, you mean change the WHOLE appliance every 3 days?? YIKES! The first change took me an hour and a half! I should explain just how his appliance works. He has catheter fasteners attached to his skin right next to where the tubes come out, to anchor them in place. The tubes are long enough to attach to a urine leg bag on each side. I am putting a gauze dressing over the insertion points, and covering the whole thing with Opsite, so he can shower. The problem with this is the Opsite sticks to the catheter fastener, which peels away from the skin as you lift the Opsite, and you have to work very, very carefully to keep from dislodging the tubes. I expect now that the new ones are in place, we'll be in better shape for dressing changes, as the adhesive on the old ones was pretty much melted, and not holding anymore. Don't have any stoma powder right now, just the spray, though the powder sounds like an excellent idea.

    Urine leaks have stopped, BTW. (THANK GOD!) They replaced his tubes with new ones. Just a small amt. of discharge now from local skin infection at the tube insertion point.

    He goes for chemo again tomorrow. They gave him the wrong chemo drug for this form of cancer (small cell bladder ca.) and guess what?? IT WORKED! He's passing urine through his penis again! Doubt they'll take the tubes out though, not yet, anyway.

    I'll make sure he gets really good skin care to the tube sites until the chemo is out of his body.

    Sad case. He's only 34, and has young children. Needless to say, his wife is devastated by the dx.
    Last edit by Jay-Jay on Jul 28, '03
  5. by   caroladybelle
    Most certainly, urine can burn skin post chemo as well as post radiation. The onco/rad MD needs to be notified and get assistance from wound care nurse. Also the tissue is generally very sensitive after any chemo and burns easier.

    You also need to be careful post chemo with handling the patients bodily fluids. The general rule (from one place that I have worked is post IV chemo - 2 days, PO chemo - 1 week - for excretion of chemo). If you do not have chemo gloves, use 2 pairs of regular. Flush commode twice after voiding/dumping urine.
  6. by   Jay-Jay
    This is a homecare pt., Carol. I've already asked our WORN to go see him as soon as possible.

    Thanks for the heads up re. body fluids. I must confess I hadn't really thought of danger to myself (beyond Universal Precautions). I guess I thought it would be diluted enough in the urine to not be a risk unless left on the skin for an extended period of time.
  7. by   caroladybelle
    The systemic response of the body (including skin) to any chemo also weakens the skin ( plus poor nutrition from nausea) so it is not just the chemo. Chemo's killing fast growing cells wreaks havoc with the skin, regardless of urine leakage. The Onco usually wants to know, but if he is changing chemo drugs, the issue may be moot.
  8. by   Jay-Jay
    Wound care nurse saw him today. She was quite pleased with how his skin looked. The area under the catheter fasteners is almost healed. And it WAS an allergy...someone taped gauze over the fasteners, and he has patches of rash under the tape (transpore tape). Luckily the adhesive on the current fasteners is one he can tolerate, and he's okay with Opsite too.

    She recommends: stoma powder and Cavilon no-sting skin spray under the catheter fasteners, and around the tube insertion sites. Also, a strip of Aquacell around the tubes to help absorb leakage. Cover insertion sites with some gauze, then cover the whole thing with Opsite so he can shower without getting it wet.

    Good news: The doc is removing the tubes next week!! The patient says he's going to crack a bottle of champagne to celebrate! :hatparty:

close